My elderly patient on chronic warfarin with recent hospitalization for soft tissue infection is now readmitted with gastrointestinal bleed and a newly-discovered supra-therapeutic INR? Why did her INR jump?

Assuming no recent changes in the dose of warfarin, one potential culprit may be her recent antibiotic exposure. Of the long list of antibiotics associated with elevated INR, quinolones (e.g. ciprofloxacin, levofloxacin), trimethoprim-sulfamethoxazole, macrolides (e.g. azithromycin), and azole antifungals (e.g. fluconazole) are generally thought to carry the highest risk of warfarin toxicity, while amoxacillin and cephalexin may be associated with a more modest risk. 1-3

Other drugs such as amiodarone (Did she have atrial fibrillation during her recent hospitalization?), acetaminophen (Has she been receiving at least 2 g/day for several consecutive days?), and increasing dose of levothyroxine (Was she thought to be hypothyroid recently?) should also be considered.3,4

Also remember to ask about herbal supplements (eg, boldo-fenugreek, dong quai, danshen) that may potentiate the effect of warfarin. 3 Of course, poor nutrition in the setting of recent illness might have also played a role.5

As far as the mechanisms for drug interaction with warfarin, some drugs act as cytochrome p450 inhibitors (thus reducing the metabolism of warfarin), while others influence the pharmacodynamics of warfarin by inhibiting the synthesis or increasing the clearance of vitamin K-2 dependent coagulation factors.3

Antibiotics may increase the risk of major bleeding through disruption of intestinal flora that synthesize vitamin K-2 with or without interference with the metabolism of warfarin through cytochrome p450 isozymes inhibition.

Check out a related pearl on P4P: https://pearls4peers.com/2015/06/25/is-there-anyway-to-predict-a-significant-rise-in-inr-from-antibiotic-use-in-patients-who-are-also-on-warfarin  

 

References

  1. Baillargeon J, Holmes HM, Lin Y, et al. Concurrent use of warfarin and antibiotics and the risk of bleeding in older adults. Am J Med. 2012 February ; 125(2): 183–189. https://www.ncbi.nlm.nih.gov/pubmed/22269622
  2. Juurlink DN. Drug interactions with warfarin: what every physician should know. CMAJ, 2007;177: 369-371. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1942100/pdf/20070814s00018p369.pdf
  3. Ageno W, Gallus AS, Wittkowsky A, et al. Oral anticoagulant therapy: Antithrombotic therapy and prevention of thrombosis, 9th ed: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines. Chest. 2012;141(2 Suppl):e44S-e88S. doi:10.1378/chest.11-2292.  https://www.ncbi.nlm.nih.gov/pubmed/22315269
  4. Hughes GJ, Patel PN, Saxena N. Effect of acetaminophen on international normalized ratio in patients receiving warfarin therapy. Pharmacotherapy 2011;31:591-7. https://www.ncbi.nlm.nih.gov/pubmed/21923443
  5. Kumar S, Gupta D, Rau SS. Supratherapeutic international normalized ratio: an indicator of chronic malnutrition due to severely debilitating gastrointestinal disease. Clin Pract. 2011;1:e21. doi:10.4081/cp.2011.e21. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3981245

 

Contributed by Rachel Weitzman, Medical Student, Harvard Medical School, Boston, MA.

My elderly patient on chronic warfarin with recent hospitalization for soft tissue infection is now readmitted with gastrointestinal bleed and a newly-discovered supra-therapeutic INR? Why did her INR jump?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s